Iowa, 2004

Hail in Iowa, September 14, 2004

September 14, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 14, 1:35 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 14, 1:35 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT TUE SEP 14 2004

.DISCUSSION...

CURNT SHWRS AND TSTMS OVER SERN PART OF AREA AS WELL AS ACTVTY
APPCHG WRN PART OF FCST AREA ARE BARELKY A BEGINNING. A CONTINUATION
OF ERYR DISCUSSED FACTORS SUCH AS WRM/STNRY FNT SERN CRNR OF
AREA...GREAT CONTRAST AND CONVERGNCE IN FVRBL WND FIELDS...AND RICH
AND DEEP MOISTR SHUD MAKE FOR A HVY RAIN EVENT OVER SERN PART OF
AREA TNGT. CONTINUING FLOOD WATCH A NO BRAINER ESPLY WHEN U ADD THE
CURNTLY WET CONDS. DESPITE THE FOCUS OF HVY RAIN AND FLOOD POTENTL
IN THE SE...MAINLY NWRN IA...REST OF CWA WILL NOT BE LEFT OUT OF
DECENT SHWR/TSTM CVRG TNGT AS STG SHRTWV MOVES INTO AREA EVEN THO
AMOUNTS WILL BE QUITE A BIT LWR TO W AND N.

ACTVTY SHUD MOVE OUT GRDLY FROM THE W WED...THO SOME DECENT RAINFALL
STILL PSBL FAR E MAINLY IN MRNG. CLRNG WILL BEGIN FROM THE W WED
AFTN AND SHUD SPRD RPDLY OVER AREA WED NGT. WITH THE CLRNG SKIES AND
LGT WNDS WE MAY HAVE TO WATCH OUT FOR SIGNIFCNT RADIATION FOG EVENT
LATE WED NGT/ERY THU MRNG. WILL HOLD OFF FOR NOW TIL DETAILS OF
CLRNG AND LGT WNDS BCM MORE SETTLED.

THIS CLRNG SHUD USHER IN A DRY PD WHICH SHUD CONT TIL WE GET TO NEAR
END OF FCST PD. AT THAT POINT APPCH OF LARGE SCALE TROF WILL BRING A
THREAT OF SHWRS OR TSTMS LAST DAY OR TWO...ALG WITH COOLING FOR TUE
ASSUMING FNT COMES THRU AS MOST MODELS SHOW. GFS LOOKS A LTL TOO
FAST ON TROF/FNT COMPARED WITH OTHER MODELS.

HAVE BEEN FAIRLY MODERATE ON WARMNG OVER THE WEEKEND THO CERTAINLY
GOING WRMR THAN WE HAD. IF AIR STAYS DRY ENUF WE CUD GET BACK TO
SEEING A FEW 90S...BUT WILL KEEP IN 80S FOR NOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH    TNGT       XTRM SERN SD UNION CO
MN...FLOOD WATCH    TNGT       JACKSON CO
IA...FLOOD WATCH    TNGT       ALL OF NWRN IA XCP LYON CO
NE...FLOOD WATCH    TNGT       DIXON AND DAKOTA COS

&&

WILLIAMS
Hazardous weather outlook, Sep 14, 10:47 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT TUE SEP 14 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL REDEVELOP NEAR A VERMILLION TO SPENCER IOWA
LINE AFTER 4 PM THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF A
VERMILLION TO SPIRIT LAKE LINE. VERY HEAVY RAINFALL...HAIL THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH ARE THE MAIN
THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ALONG AND JUST
SOUTH OF THIS FRONT. THE THREAT FOR TORNADOES WILL BE MAINLY
SOUTH OF A SIOUX CITY TO LINN GROVE LINE.

FLOODING...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING OVER
NORTHEAST NEBRASKA...NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA
AND FAR SOUTHERN MINNESOTA WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAINFALL. SOME LOCATIONS COULD SEE AMOUNTS OF 2 TO 4
INCHES...WITH HOURLY RAINFALL RATES APPROACHING TWO INCHES. A FEW
RIVERS....CREEKS AND STREAMS COULD APPROACH BANKFULL AND URBAN
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Sep 14, 4:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             9 NNE KINGSLEY          42.71N 95.90W
09/14/2004  0.75 INCH        PLYMOUTH           IA   PUBLIC

&&

WB

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
September 14, 4:15 PM CST
Where
Woodbury County, Sioux City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -96.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424516.